Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Sep 17, 2009, 7:26 PM CDT for Union County, Arkansas; Union Parish, Louisiana. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 7:26 PM CDT (00:26 UTC)
- Expired
- Sep 18, 2009, 3:15 AM CDT
- In force
- 8 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Union County, AR, Union Parish, LA
The radar
The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 8:22 PM CDT | FLASH FLOOD | 13 Se Farmerville, LA | WATER OVER HWY 143 NEAR ROCKY BRANCH |
| Sep 17, 11:00 PM CDT | FLASH FLOOD | 8 N Strong, AR | HIGH WATER RUNNING ACROSS ED FULLER RD JUST SOUTH OF HIGHWAY 63. |
| Sep 17, 11:20 PM CDT | FLASH FLOOD | Ne Calion, AR | WATER ACROSS MANY COUNTY ROADS NEAR THE UNION/CALHOUN COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 180026
FFWSHV
ARC139-LAC111-180415-
/O.NEW.KSHV.FF.W.0071.090918T0026Z-090918T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION PARISH IN NORTH CENTRAL LOUISIANA...
UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
CITY...HUTTIG...EL DORADO...
* UNTIL 1115 PM CDT
* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAINFALL CONTINUING FROM THUNDERSTORMS MOVING ACROSS
THE WARNED AREA. RADAR IS INDICATING ANYWHERE FROM FOUR TO SIX
INCHES HAVE FALLEN ACROSS THE EASTERN SECTIONS OF UNION PARISH AND
UNION COUNTY IN THE LAST THREE HOURS...AND MORE RAINFALL IS LIKELY
OVER THE NEXT HOUR OR TWO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESSON...
URBANA...STRONG...MOUNT HOLLY...LISBON...LAWSON...LAPILE AND
CALION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3270 9208 3260 9224 3258 9240 3268 9242
3268 9251 3275 9256 3276 9271 3301 9272
3302 9298 3337 9297 3337 9256 3332 9245
3328 9244 3330 9234 3326 9222 3317 9216
3316 9210 3309 9213 3302 9206 3280 9205
$$
ELEVEN2 follow-up statements
000
WGUS54 KSHV 180412
FFWSHV
ARC139-LAC111-180815-
/O.EXT.KSHV.FF.W.0071.000000T0000Z-090918T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
UNION PARISH IN NORTH CENTRAL LOUISIANA...
UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
CITY...HUTTIG...EL DORADO...
* UNTIL 315 AM CDT
* AT 1106 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO OBSERVED HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING FLASH FLOODING MOVING INTO THE WARNED AREA. RADAR IS STILL
INDICATING ANYWHERE FROM FOUR TO SIX INCHES OF RAIN HAVE FALLEN
ACROSS THE EASTERN SECTIONS OF UNION PARISH AND UNION COUNTY IN THE
LAST THREE HOURS...AND THE THREAT OF MORE RAINFALL IS LIKELY OVER
THE NEXT THREE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESSON...
URBANA...STRONG...MOUNT HOLLY...LISBON...LAWSON...LAPILE AND
CALION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3270 9208 3260 9224 3258 9240 3268 9242
3268 9251 3275 9256 3276 9271 3301 9272
3302 9298 3337 9297 3337 9256 3332 9245
3328 9244 3330 9234 3326 9222 3317 9216
3316 9210 3309 9213 3302 9206 3280 9205
$$
ELEVEN000
WGUS74 KSHV 180742
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 AM CDT FRI SEP 18 2009
ARC139-LAC111-180815-
/O.CON.KSHV.FF.W.0071.000000T0000Z-090918T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION AR-UNION LA-
242 AM CDT FRI SEP 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR UNION
COUNTY...AND UNION PARISH...
AT 242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT FLASH FLOODING OVER UNION COUNTY ARKANSAS AND UNION PARISH
LOUISIANA. ALTHOUGH THE RAINFALL HAS ENDED ACROSS THE WARNED
AREA...HIGH WATER WILL CONTINUE TO RECEDE ACROSS EASTERN UNION
COUNTY AND UNION PARISH...MAINLY EAST OF A SMACKOVER...EL
DORADO...AND STRONG ARKANSAS...TO MARION AND ROCKY BRANCH LOUISIANA
LINE. THIS IS WHERE WIDESPREAD TWO TO FOUR INCHES OF RAIN FELL SINCE
THURSDAY EVENING...WITH ISOLATED AMOUNTS OF FIVE TO SEVEN INCHES
EAST OF A CALION AND NEW LONDON ARKANSAS LINE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESSON...
URBANA...STRONG...SMACKOVER...NORPHLET...MOUNT HOLLY...LISBON...
LAWSON...LAPILE...JUNCTION CITY...HUTTIG...EL DORADO AND CALION
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3270 9208 3260 9224 3258 9240 3268 9242
3268 9251 3275 9256 3276 9271 3301 9272
3302 9298 3337 9297 3337 9256 3332 9245
3328 9244 3330 9234 3326 9222 3317 9216
3316 9210 3309 9213 3302 9206 3280 9205
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:58 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 3:58 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT THU SEP 17 2009
.DISCUSSION...
WELL THE SFC LOW IS OVER DEEP EAST TEXAS AND THE UPPER LOW APPEARS
TO BE LEANING A BIT MORE OVER LA...THIS IS AS MUCH MOVEMENT IN THE
LAST 12 HOURS AS WE HAVE SEEN ALL WEEK. IT LOOKS LIKE A PIECE OF
WESTERLY ENERGY ROTATING AROUND THE LOW...STRETCHED A SPOKE DOWN OFF
SHORE. SO...SUFFICE IT SAY THIS THING MAY LOOK VERY DIFFERENT BY
MORNING...AND MAY EVEN BE OUTTA HERE OR WOBBLE BACK A BIT.
HOWEVER...STILL A LOT GOING ON THE RADAR SCOPE AND THE FLOOD WATCH
WAS EXPANDED AND EXTENDED BACK AT LUNCH TIME THROUGH THE OVERNIGHT.
WE STILL HAVE A HEAVY RAIN POTENTIAL...ESPECIALLY OVERNIGHT ON THE
NE QUAD OF THE SYSTEM...AS HAS BEEN THE CASE REPEATEDLY ALL WEEK.
SO...WE MAY BE TOO SLOW ON CLEARING OUT...BUT IT IS APPARENTLY
GOING...PER MODEL CONSENSUS. BY OPENING UP LIFTING OUT...WHILE
MERGING WITH WESTERLY ENERGY COMING OUT OF THE SW US. NEW 00Z RUN
MAY CATCH UP TO WHATS GOING ON.
OTHERWISE MAV/MEX BLENDED AND NEXT WEEKS FRONT LOOKS TO PUSH
IN...BUT THE UPPER LOW GETS CUT OFF AND HUNG UP FOR WHILE WITH GFS
AND ONLY A SHORT TIME WITH EURO. /24/
&&
.AVIATION...
BANDS OF CONVECTION CONTINUE PIVOTING AROUND A STACKED LOW IN E TX
THIS AFTERNOON. IN GENERAL...NO SIGNIFICANT CHANGE IN THE OVERALL
WEATHER PATTERN IS ANTICIPATED THROUGH 19/0000 UTC. THE LOWS ARE
EXPECTED TO SLOWLY MEANDER NEAR THE FORECAST AREA OVER THE NEXT 24
HOURS...WITH THE GREATEST FOCUS OF PRECIPITATION SLOWLY SHIFTING TO
OUR N/E TERMINALS. WIDESPREAD MVFR/IFR FLIGHT CATEGORIES ARE
FORECAST AT AREA AIRPORTS...WITH LOW CIGS/VSBYS /ESPECIALLY IN RA
AREAS/ POSSIBLY REDUCING FLIGHT CATEGORIES TO LIFR. /D. BUTTS/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 83 70 85 69 / 80 60 30 20 10
MLU 71 79 70 86 69 / 80 80 40 30 20
DEQ 69 81 66 85 64 / 80 60 40 30 20
TXK 68 81 68 85 68 / 80 70 40 30 20
ELD 69 81 68 84 67 / 80 80 40 40 20
TYR 69 84 68 84 67 / 70 30 30 20 10
GGG 69 83 67 85 68 / 80 30 30 20 10
LFK 70 85 69 85 68 / 60 20 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: LAZ001>006-012>014-021.
OK...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&
24/21Hazardous weather outlook, Sep 17, 12:00 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT THU SEP 17 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-181100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR NORTHEAST AND DEEP EAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... OUR PERSISTENT LOW PRESSURE SYSTEM IS NOW OVER DEEP EAST TEXAS...AND MAY DRIFT EASTWARD ACROSS TOLEDO BEND COUNTRY THIS EVENING...BUT EFFECTIVELY LINGERING OVER MUCH OF THE FOUR STATE AREA OVERNIGHT. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON...EVENING AND OVERNIGHT. THE GREATEST RAINFALL AMOUNTS WILL OCCUR TO THE NORTH AND EAST OF THE LOW...WHICH NOW INCLUDES MUCH OF OUR FOUR STATE AREA. RAINFALL AMOUNTS NEAR 2 TO 4 INCHES MAY BE COMMON WITH ISOLATED AMOUNTS OF 6 TO 8 INCHES POSSIBLE. MOST OF OUR SOILS ARE SATURATED..SO ANY NEW RAINFALL IS ALMOST ALL RUNOFF...WHICH WILL LIKELY CAUSE MORE FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE UPPER LOW OVERHEAD WILL CONTINUE TO DRIFT EASTWARD DURING FRIDAY FINALLY...GIVING US A DRYING OUT PERIOD FOR THE WEEKEND. HOWEVER...STRONG THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE NORTHWEST BY TUESDAY...AS A COLD FRONT MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR FLOODING THROUGH THE OVERNIGHT. 24
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:26 AM CDT | Areal Flood Advisory | SHV | Columbia, Union | 109 min |
| Sep 18, 6:45 PM CDT | Areal Flood Advisory | SHV | Ouachita | 2 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.